Liver failure associated with dronedarone

MUNICH, GERMANY. Dronedarone (Multaq) was introduced in 2009 as a safe and effective alternative to amiodarone which, although highly effective, has a substantial number of serious adverse effects. Dronedarone and amiodarone have similar molecular structures except that the iodine moiety in amiodarone has been replaced by a methane sulfonamide group in dronedarone. Both drugs maintain the main structure of benzofuran, a structure that in animal experiments has been associated with liver damage.

Now a group of German researchers from the Technical University of Munich reports the case of a 70-year-old woman who was admitted to the universityís hospital with fatigue and jaundice (increased level of bilirubin in the blood). Her liver tests had been normal 9 months prior to admission, but 6 months prior to admission she had been prescribed dronedarone for atrial fibrillation (AF). The patient was a non-smoker and did not drink alcohol, but she was on 9 different prescription drugs. Over the course of her hospital stay her bilirubin level peaked at a dangerously high 30.3 mg/dL and she was diagnosed with dronedarone-induced acute liver failure. She underwent a liver transplant 11 days later and, after a critical first week, recovered completely during the following 10 weeks. Autopsy of her diseased liver detected widespread necrosis of liver acini and other massive damage.

The German researchers conclude that regular monitoring of liver function is a must for patients on dronedarone (Multaq). They also point out that liver problems occurred in 12% of patients involved in the original clinical trials of dronedarone.

Joghetaei, N, Estner, H, et al. Acute liver failure associated with dronedarone. Circulation: Arrhythmias and Electrophysiology, Vol. 4, 2011, pp. 592-93

Editorís comment: Unfortunately, this report is not the first pointing to a less than sterling safety profile for dronedarone. On September 22, 2011 the European Medicines Agency (EMA) issued a bulletin recommending restricting the use of dronedarone to cases where no other drugs had proven effective. This recommendation was partly based on the results of the prematurely-halted PALLAS trial which observed an increased risk of cardiovascular events in patients treated with the drug. The EMA recommends that dronedarone use should be restricted to patients with paroxysmal or persistent AF when they are in normal sinus rhythm. It should not be used when patients are in AF, nor in those with permanent AF or heart failure. In any case, patients on the drug should be monitored by a specialist and have their lung, liver and heart rhythm function checked regularly.

Several electrophysiologists have expressed their misgivings about the drug. Dr. Steven Nissen of the Cleveland Clinic believes dronedarone is outright dangerous and Dr. Sanjay Kaul of Cedar-Sinai Medical Center in Los Angeles says that the drug does not even appear to be safe in intermediate-risk patients.[1] It seems to me that giving paroxysmal afibbers a drug that becomes dangerous whenever they actually experience AF is a less than smart move. I think dronedarone deserves a place, alongside digoxin and sotalol, as the most useless pharmaceutical drug for lone AF patients.
[1] Reference